Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 246, NWS Dodge City, KS

July 6, 2024Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2024, 11:08 PM CDT for Clark County, Meade County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2024, 11:08 PM CDT (04:08 UTC)
Expired
Jul 7, 2024, 12:15 AM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 5:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:25 PM CDT, 5 hours 43 minutes earlier. Its key messages:

  • Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
  • Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
  • After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 5:25 PM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
525 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Scattered strong to severe thunderstorms will develop this
afternoon across west central Kansas.

- Numerous t-storms are forecast for tonight and possibly lingering
into Sunday.

- After a cool spell Sunday and Monday and into mid next week,   hot
weather will return for next weekend.

&&

.DISCUSSION...
Issued at 212 PM CDT Sat Jul 6 2024

An upper level trough will continue to dig into the Plains through
Tuesday as tropical storm Beryl moves from the Gulf of Mexico,
through eastern Texas and dissolves into the Mississippi
Valley. Meanwhile, an upper level high will build across the
western United States and move into the Plains by the late part
of next week. Weak disturbances will move through the central
Plains tonight through the first part of next week increasing
storm chances across western Kansas. The first disturbance will
move through this evening.

Thunderstorms are expected to form along a trough of low pressure
this afternoon across northern Kansas and continue to build
southward into the forecast area this evening. The atmosphere will
be very unstable this afternoon with CAPE values over 2000 J/kg and
0-6 km shear over 30 knots. In addition, surface dewpoints will
reach into the upper 50s to low 60s across western Kansas. This will
increase probabilities of any storms that form to be severe.
Storms should remain linear decreasing the chance of a tornado,
but large hail and damaging winds will be the main concern.
Scattered thunderstorms continue overnight but should remain
below severe limits. Heavy rain will also be possible with some
of these storms increasing risk of flooding if they train over
the same area. HREF ensembles show up to a 40 percent chance of
over an inch of rain across portions of the forecast area
through tonight. Skies will become mostly cloudy tonight with
lows dipping into the low to mid 60s.

Scattered thunderstorms will continue tomorrow, mainly across our
eastern zones.  As of now these storms do not look to be severe but
small hail and gusty winds can not be ruled out with the strongest
storms. Otherwise expect mostly cloudy skies across western Kansas
through a majority of the day. Highs Sunday only look to reach into
the upper 70s to low 80s. The upper level trough axis will pass
across Kansas Monday. There is still a small chance of showers and
storms, especially across the southern tier of counties with the
remainder of the area staying dry. Temperatures will continue
to be cool for July, with 80s for highs. Dry conditions are
expected Tuesday and wednesday as the axis of the upper level
trough moves east of the area, although an isolated afternoon
thunderstorm can not be ruled out. The remainder of the forecast
looks dry as upper level ridging builds eastward. Highs will
generally be in the 80s through the end of the work week then
into the 90s this weekend. Lows will generally be in the 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 521 PM CDT Sat Jul 6 2024

Scattered thunderstorms will spread east-southeast across west
central Kansas and portions of southwest Kansas into central Kansas
this evening, likely affecting the vicinitiy of KHYS and possibly
KGCK and KDDC generally after 23-02Z. Otherwise, mainly VFR conditions
are forecast through early Sunday. South-southeast winds around 10
to 20kt are expected to persist through early Sunday as an area of
low pressure in southeast Colorado shifts southeast into the Texas
Panhandle.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Jul 6, 4:36 AM CDT, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
436 AM CDT Sat Jul 6 2024

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will form across west central Kansas and along I-70
late this afternoon and early this evening through 10 pm. These
storms could be severe with hail as large as 2" in diameter and
wind gusts as high as 70 mph. These storms will congeal into a
large cluster of storms late this evening and tonight, with small
hail, strong winds to 55 mph and locally heavy rains the main
issues after 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a good chance of thunderstorms late Wednesday and
Wednesday night. It is too early to tell if these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and evening.

In the hours before

Local storm report, Jul 6, 9:54 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Dodge City KS
954 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Hail             Scott City              38.48N 100.91W
07/06/2024  E1.00 Inch       Scott              KS   Emergency Mngr

0717 PM     Flood            Scott City              38.48N 100.91W
07/06/2024                   Scott              KS   Public

            Flooding over roads in Scott City.

0723 PM     Hail             1 SSW Scott City        38.47N 100.91W
07/06/2024  M1.50 Inch       Scott              KS   Public

0804 PM     Flash Flood      Scott City              38.48N 100.90W
07/06/2024                   Scott              KS   Emergency Mngr

            Photo of street flooding from the emergency
            manager.

0830 PM     Tstm Wnd Gst     2 NNW La Crosse         38.56N 99.33W
07/06/2024  M62 MPH          Rush               KS   Mesonet

            Mesonet station FW1214 La Crosse.

0945 PM     Tstm Wnd Gst     2 NNW La Crosse         38.56N 99.33W
07/06/2024  M61 MPH          Rush               KS   Mesonet

            Mesonet station FW1214 La Crosse.

0824 PM     Tstm Wnd Gst     3 ENE Dodge City        37.77N 99.97W
07/06/2024  M59 MPH          Ford               KS   ASOS

            ASOS station KDDC Dodge City Regional
            Airport.

0908 PM     Tstm Wnd Gst     3 NW Pierceville        37.92N 100.72W
07/06/2024  M69 MPH          Finney             KS   ASOS

            ASOS station KGCK Garden City.

0920 PM     Tstm Wnd Gst     3 NW Pierceville        37.92N 100.72W
07/06/2024  M70 MPH          Finney             KS   ASOS

            ASOS station KGCK Garden City.

0645 PM     Tstm Wnd Gst     1 E Yocemento           38.91N 99.41W
07/06/2024  M59 MPH          Ellis              KS   Mesonet

            Mesonet station UP856 0.8 E Yocemento (UPR).

&&
Local storm report, Jul 6, 10:18 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1018 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Tstm Wnd Gst     2 NNW La Crosse         38.56N 99.33W
07/06/2024  M65 MPH          Rush               KS   Mesonet

            Mesonet station FW1214 La Crosse.

&&

JRJ
Special weather statement, Jul 6, 10:26 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1026 PM CDT Sat Jul 6 2024

KSZ078>081-088>090-070400-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-Ford KS-
1026 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN FORD...KIOWA...BARBER...
COMANCHE...SOUTHWESTERN PRATT...SOUTHWESTERN EDWARDS AND CLARK
COUNTIES THROUGH 1100 PM CDT...

At 1026 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pretty Prairie to 9 miles
northeast of Selman. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Medicine Lodge and Aetna around 1035 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

&&

LAT...LON 3700 9999 3790 9989 3791 9937 3717 9835
      3700 9835
TIME...MOT...LOC 0326Z 299DEG 26KT 3776 9813 3692 9941

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Jul 6, 10:27 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT Sat Jul 6 2024

KSZ065-066-079>081-090-070400-
Pratt KS-Stafford KS-Pawnee KS-Barber KS-Kiowa KS-Edwards KS-
1027 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KIOWA...NORTHEASTERN
BARBER...SOUTHEASTERN PAWNEE...STAFFORD...PRATT AND SOUTHEASTERN
EDWARDS COUNTIES THROUGH 1100 PM CDT...

At 1026 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pretty Prairie to 9 miles
northeast of Selman. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Isabel around 1030 PM CDT.
  Medicine Lodge around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3715 9837 3790 9942 3826 9866 3826 9847
      3739 9846 3738 9835
TIME...MOT...LOC 0326Z 299DEG 26KT 3776 9813 3692 9941

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Local storm report, Jul 6, 10:35 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1035 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Hail             3 S Ingalls             37.78N 100.46W
07/06/2024  M1.00 Inch       Gray               KS   Public

            Report made via social media.

&&

JRJ
Special weather statement, Jul 6, 11:05 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1105 PM CDT Sat Jul 6 2024

KSZ065-066-079>081-089-090-070430-
Pratt KS-Stafford KS-Pawnee KS-Barber KS-Kiowa KS-Edwards KS-
Comanche KS-
1105 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT KIOWA...BARBER...COMANCHE...
SOUTHERN PAWNEE...STAFFORD...PRATT AND EDWARDS COUNTIES THROUGH 1130
PM CDT...

At 1104 PM CDT, Doppler radar was tracking strong thunderstorms
producing gusty winds across a large area of southcentral Kansas.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar and mesonet indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Haviland, Byers, and Neola around 1110 PM CDT.
  Pratt, Iuka, Cullison, and Wellsford around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3808 9956 3826 9902 3825 9847 3739 9846
      3738 9835 3700 9835 3700 9952
TIME...MOT...LOC 0404Z 339DEG 24KT 3770 9916 3797 9850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:05 PM CDTSpecial Weather StatementDDCFinney, Gray, Lane, Scott25 min
Jul 6, 7:09 PM CDTSpecial Weather StatementDDCHodgeman, Ness, Pawnee66 min
Jul 6, 7:16 PM CDTSevere Thunderstorm WarningDDCLane, Scott44 min
Jul 6, 7:18 PM CDTFlash Flood WarningDDCLane, Scott6 hr
Jul 6, 7:29 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min
Jul 6, 7:36 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott39 min
Jul 6, 8:03 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott42 min
Jul 6, 8:07 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Kiowa, Meade68 min
Jul 6, 8:13 PM CDTSpecial Weather StatementDDCHodgeman32 min
Jul 6, 8:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford45 min
Jul 6, 8:31 PM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 12 more16 hr
Jul 6, 8:38 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Meade, Pratt and 1 more67 min
Jul 6, 8:42 PM CDTSpecial Weather StatementDDCGrant, Haskell, Morton, Seward, Stevens33 min
Jul 6, 8:47 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray43 min
Jul 6, 9:03 PM CDTSpecial Weather StatementDDCPawnee, Stafford27 min
Jul 6, 9:05 PM CDTSpecial Weather StatementDDCScott25 min
Jul 6, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Ford, Gray, Hodgeman60 min
Jul 6, 9:33 PM CDTTornado WarningDDCGray42 min
Jul 6, 9:43 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott47 min
Jul 6, 9:58 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush47 min
Jul 6, 10:10 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark, Ford, Gray, Meade65 min
Jul 6, 10:25 PM CDTFlash Flood WarningDDCFinney, Hodgeman, Lane, Ness, Scott4 hr
Jul 6, 10:26 PM CDTSpecial Weather StatementDDCBarber, Clark, Comanche, Ford, Kiowa34 min
Jul 6, 10:27 PM CDTSpecial Weather StatementDDCEdwards, Pratt, Stafford33 min
Jul 6, 10:54 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott66 min
Jul 6, 11:05 PM CDTSpecial Weather StatementDDCBarber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more25 min
Jul 6, 11:36 PM CDTSpecial Weather StatementDDCBarber, Comanche, Kiowa, Pratt54 min
Jul 6, 11:51 PM CDTFlash Flood WarningDDCFinney, Gray6 hr
Jul 6, 11:57 PM CDTSpecial Weather StatementDDCClark33 min
Jul 7, 12:03 AM CDTSpecial Weather StatementDDCFinney42 min
Jul 7, 12:19 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny41 min
Jul 7, 12:28 AM CDTAreal Flood WarningDDCFinney, Lane, Ness, Scott24 hr
Jul 7, 12:36 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney39 min
Jul 7, 12:44 AM CDTFlash Flood WarningDDCFinney, Scott3 hr
Jul 7, 12:51 AM CDTSpecial Weather StatementDDCBarber, Comanche, Kiowa, Pratt, Stafford54 min
Jul 7, 12:54 AM CDTSpecial Weather StatementDDCFord66 min
Jul 7, 1:11 AM CDTSevere Thunderstorm WarningDDCFinney, Gray64 min
Jul 7, 1:29 AM CDTSpecial Weather StatementDDCHamilton61 min
Jul 7, 1:35 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell40 min
Jul 7, 1:48 AM CDTSpecial Weather StatementDDCMorton, Seward, Stevens27 min
Jul 7, 2:13 AM CDTSpecial Weather StatementDDCGray47 min
Jul 7, 2:17 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Gray, Meade58 min
Jul 7, 2:20 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny40 min
Jul 7, 2:38 AM CDTAreal Flood WarningDDCFinney, Gray, Kearny24 hr
Jul 7, 3:28 AM CDTSpecial Weather StatementDDCSeward47 min
Jul 7, 3:40 AM CDTSpecial Weather StatementDDCGrant65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.